Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 4:16 AM EDT for Mason County, Oceana County, Michigan. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 4:16 AM EDT (08:16 UTC)
- Expired
- May 31, 1998, 5:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:45 AM EDT | Thunderstorm Wind | Ludington, MI | Michigan Department of State Police - Emergency Management Division's (EMD's) Damage and Injury Assessment Report indicated $398,000 in public damage costs, 66 homes damaged, 3 homes destroyed, and 4 businesses damaged. Five injuries were reported, one of whic |
| May 31, 4:50 AM EDT | Thunderstorm Wind 68 | Ludington, MI | U.S. Coast Guard in Ludington reported a 78-mph wind gust as derecho moved onshore. |
| May 31, 4:50 AM EDT | Thunderstorm Wind | Pentwater, MI | Michigan State Police EMD Damage and Injury Assessment Report indicated $4,018,760 in public damage costs, 37 injuries, 26 homes destroyed, 1415 homes damaged, 6 businesses destroyed, and 109 businesses damaged. Private damage cost estimates were not available |
| May 31, 4:53 AM EDT | Thunderstorm Wind 52 | Pentwater, MI | Trained weather spotter measured a 60-mph wind gust as derecho moved onshore in Pentwater. |
| May 31, 4:55 AM EDT | Thunderstorm Wind 57 | Scottville, MI | Official NWS Cooperative Observer measured a 66-mph wind gust in Scottville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS1 KGRR 310816 RRA SVRGRR MIC105-121-127-310915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 416 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 515 AM EDT * AT 412 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS OVER CENTRAL LAKE MICHIGAN...34 MILES WEST OF LUDINGTON OR 32 MILES NORTHWEST OF LITTLE POINT SABLE MOVING EAST NEAR 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUDINGTON AROUND 435 AM EDT SCOTTVILLE AROUND 440 AM EDT HART AROUND 445 AM EDT MUSKEGON AROUND 500 AM EDT HESPERIA AROUND 500 AM EDT THIS IS A DANGEROUS STORM. WINDS IN EXCESS OF 80 MPH ARE LIKELY AS THIS LINE OF SEVERE THUNDERSTORMS MOVES THROUGH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH REMAINS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BORIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 30, 11:07 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1107 PM EDT SAT MAY 30 1998 WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING. SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG THE SOUTHERN HORIZON. ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO ACCOUNT FOR CURRENT REDEVELOPMENT. REST OF FORECAST FINE FOR NOW...WILL REASSESS SHORTLY. BORIS
In the hours before
Special weather statement, May 30, 11:17 PM EDT, 4 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1219 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 1100 PM THIS EVENING... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST WISCONSIN TO SOUTHEAST SOUTH DAKOTA. THIS LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO SOUTHWEST LOWER MICHIGAN AFTER 300 AM THIS SUNDAY MORNING. THESE STORMS WILL CROSS ALL OF SOUTHWEST LOWER MICHIGAN DURING THE EARLY MORNING HOURS. SINCE THE AIR ALOFT IS VERY UNSTABLE...SCATTERED THUNDERSTORMS MAY DEVELOPE OVERHEAD IN SOUTHWEST LOWER MICHIGAN BEFOR THE MAIN LINE OF STORMS ARRIVES. ANY THUNDERSTORM THAT DOES DEVELOP MAY HAVE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. THE STRONGEST STORMS MAY HAVE WIND GUSTS TO 70 MPH OR GREATER AND HAIL TO 1 INCH IN DIAMATER. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MOST OF THE STORMS WILL MOVE TO THE EAST NORTHEAST AT 30 TO 40 MPH BUT THE MAIN SQUALL LINE WILL MOVE EAST SOUTHEAST AROUND 40 TO 50 MPH. DAMAGING WIND GUSTS THE MAIN THREATS. AGAIN... THE STRONGEST STORMS MAY HAVE WIND GUSTS OVER 70 MPH AND HAIL TO ONE INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY REQUIRED AFTER 200 AM THIS SUNDAY MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
Special weather statement, May 30, 11:22 PM EDT, 4 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 4 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:57 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 33 min |
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| May 31, 3:40 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 60 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 59 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 62 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 62 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 63 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 77 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot | 93 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 93 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 61 min |
| May 31, 5:52 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| May 31, 6:53 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| May 31, 7:35 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.